Alert archive / Massachusetts / Small Craft Advisories in 2020

Small Craft Advisory 86, NWS Boston/Norton, MA

July 1, 2020

NWS Boston/Norton, MA issued this small craft advisory at Jul 1, 2020, 1:19 AM EDT. It took effect at Jul 1, 2020, 4:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jul 1, 2020, 1:19 AM EDT (05:19 UTC)
In effect from
Jul 1, 2020, 4:00 AM EDT
Expired
Jul 1, 2020, 8:00 PM EDT
In force
16 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

597 
WHUS71 KBOX 010519
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
119 AM EDT Wed Jul 1 2020

ANZ250-254-011600-
/O.NEW.KBOX.SC.Y.0086.200701T0800Z-200702T0000Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
119 AM EDT Wed Jul 1 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...South winds 5 to 10 kt and seas 3 to 5 feet expected.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary and Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
725 
WHUS71 KBOX 011339
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
939 AM EDT Wed Jul 1 2020

ANZ250-254-012145-
/O.CON.KBOX.SC.Y.0086.000000T0000Z-200702T0000Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
939 AM EDT Wed Jul 1 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...South winds 5 to 10 kt and seas 3 to 5 feet.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary and Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
112 
WHUS71 KBOX 012027
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
427 PM EDT Wed Jul 1 2020

ANZ250-254-020000-
/O.CON.KBOX.SC.Y.0086.000000T0000Z-200702T0000Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
427 PM EDT Wed Jul 1 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southeast winds 5 to 10 kt and seas 3 to 5 feet.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary and Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Jun 30, 10:39 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 30, 10:39 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1039 PM EDT Tue Jun 30 2020

.SYNOPSIS...
An upper level low will slowly cross southern New England through
Wednesday. It will continue to produce unsettled weather
through midweek, with showers and scattered thunderstorms along
with cooler than average temperatures. Warmer and mainly dry weather
will return Thursday, but can not rule out a spot shower or
thunderstorm. A backdoor cold front will bring scattered showers
and a few thunderstorms on Friday with the main focus across
interior southern New England. Cooler than normal weather
follows on Saturday, July 4th across eastern New England along
with an abundance of clouds and perhaps a few morning showers.
Summer-like warmth will return early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
1030 PM Update:

While the coverage of thunderstorms appears to have ended,
scattered showers continue to circulate around the primary upper
low over eastern MA. Regional radar shows greater coverage of
showers across NH at this hour, and while showers continue
across southeast MA into RI and eastern CT, high-res guidance
indicates showers here should fizzle with the bulk of the
overnight showers being mainly north of the Mass Pike.

Clouds will fill back in as the night progresses, with some
areas of mist or fog possible given small temperature-dewpoint
spreads. Lows in the lower 60s.

Previous discussion...

750 PM Update...

Scattered showers with localized downpours continued to impact
mainly western/central MA and northern CT. There still was a
rumble or two of thunder at times, but mainly just showers as
the activity has weakened a bit over the last few hours. Across
eastern MA/RI activity was more isolated, but a few showers
persisted.

Overall, the weakening trend should continue overnight. That
being said given the cold pool aloft overhead, a few showers
will persist through the overnight hours and we can not even
rule out a rumble of thunder.

Low stratus will once again expand over eastern MA on light NE flow,
but their westward extend is a bit more uncertain. Some drizzle
and patchy fog is possible too.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday will seem very similar to today, if a bit warmer and with
more breaks in the clouds. The upper low continues to sit nearly
stationary, edging ever so slowly to the east. This keeps us beneath
the ~11C cold pool and instability showers and thunderstorms remain
in the forecast. Given more sunshine tomorrow, instability
parameters look a bit more robust than today...CAPE values inching
closer to 1500-2000 J/kg and low level lapse rates over just about
all of the region will be 7-7.5 C/km. Good shear is still lacking,
but with that amount of instability we'll still be dealing with
potential for some heavy downpours capable of producing localized
flooding issues as well as hail. Though the cold air overhead
remains, temperatures will moderate a bit at the surface as light
winds come around to the south/southwest bringing highs into the
upper 70s.

Wednesday night showers and thunderstorms diminish as we lose
daytime heating and the cold pool aloft finally moves east.
Dewpoints will be in the low to mid 60s keeping low temps in that
range as well. Patchy fog is possible.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights...

* Warmer Thu & mainly dry too other than a spot shower/t-storm

* Backdoor cold front on Friday will bring scattered showers and a
  few t-storms with the main focus across interior MA & CT

* Below normal temps on Sat/July 4th across eastern MA & RI with
  perhaps a few morning showers along the coast

* Summer warmth returns Sun & Mon with perhaps a round or two of
  scattered showers/thunderstorms

Details...

Thursday...

The closed upper level low that has resulted in our
unsettled weather the last few days, will finally slide east of our
region Thu. While a spot shower/t-storm is possible, most of the day
will feature dry weather with warmer high temps reaching into the
80s across much of the region.

Friday...

A pretty strong backdoor cold front for early July standards will
cross the region on Friday. Enough instability should develop ahead
of this front to result in the development of scattered showers and
a few thunderstorms. We think the main threat will be across
interior MA & CT, where better instability will develop. Highs
mainly in the 70s to the lower 80s with the warmest readings in the
lower CT River Valley.

Saturday/July 4th...

High pressure over the Canadian Maritimes will generate and onshore
flow of relatively cool temperatures across eastern New England. A
few showers are possible across this region as well during the
morning, but regardless of that probably will be an abundance of
cloud cover. High temps may not break 70 along portions of the
eastern MA coast with warmest temps likely in the lower CT River
Valley where they may reach 80.

Sunday through Tuesday...

A west to northwest flow aloft looks to dominate early next week.
This should result in high temperatures well up into the 80s Sun &
Mon. A cold front dropping down from the north along with west
northwest flow aloft may result in a around or two of scattered
showers/thunderstorms sometime Sun and/or Mon. Perhaps a bit cooler
by Tue.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

03Z TAF update...

Rest of Tonight: High confidence on trends, moderate on timing.

Cooling boundary layer should allow conditions to deteriorate
to mainly IFR thresholds overnight across eastern New England.
May even see some localized LIFR conditions. Further back across
the interior, conditions should mainly drop to low end VFR-MVFR
levels. Best chance for showers overnight mainly north of the
Mass Pike, with ongoing light showers dissipating in short order
across southeast MA and RI.

Wednesday: Moderate confidence

Early-day MVFR-IFR becomes VFR-MVFR with continued periods of
SHRA, possible -TSRA. Winds become E near the coast 4-6 kt, and
become light N inland.

Wednesday Night: Moderate confidence

Mainly VFR, with areas IFR possible, especially along the
coast. Slight chance SHRA, isolated TSRA, patchy BR.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Thursday through Sunday/...

Thursday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA, isolated TSRA.

Thursday Night: Mainly VFR, with local MVFR possible.

Friday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA, chance TSRA.

Friday Night: Mainly MVFR, with local VFR possible. Chance
SHRA, slight chance TSRA.

Independence Day: Mainly VFR, with areas MVFR possible. Slight
chance SHRA, isolated TSRA.

Saturday Night: VFR.

Sunday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance SHRA, isolated TSRA.

&&

.MARINE...
Winds and seas remain below SCA criteria through the period. Seas
may approach 5' overnight tonight on the eastern outer waters
but should stay below SCA levels.

Showers and thundershowers are possible this evening and again
on Wednesday. Low clouds and periods of fog will continue on
most waters through Wednesday night.

Outlook /Thursday through Sunday/...

Thursday through Thursday Night: Winds less than 25 kt. Seas
locally approaching 5 ft.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers, slight chance of thunderstorms.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers.

Independence Day through Saturday Night: Winds less than 25 kt.
Seas locally approaching 5 ft. Slight chance of rain showers,
isolated thunderstorms.

Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers, slight chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Frank/BW
NEAR TERM...Frank/Loconto/BW
SHORT TERM...BW
LONG TERM...Frank
AVIATION...Frank/Loconto/BW
MARINE...Frank/Loconto/BW
Hazardous weather outlook, Jun 30, 4:23 PM EDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
423 PM EDT Tue Jun 30 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-012030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
423 PM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-012030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
423 PM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:36 PM EDTSpecial Weather StatementBOXPlymouth39 min
Jul 1, 2:57 PM EDTSpecial Weather StatementBOXPlymouth48 min
Jul 1, 3:35 PM EDTSpecial Weather StatementBOXNorfolk40 min
Jul 1, 3:44 PM EDTSpecial Weather StatementBOXPlymouth46 min
Jul 1, 4:20 PM EDTSpecial Weather StatementBOXBristol40 min
Jul 1, 4:51 PM EDTSpecial Weather StatementBOXFranklin39 min
Jul 1, 5:07 PM EDTSpecial Weather StatementBOXWorcester38 min
Jul 1, 5:47 PM EDTSpecial Weather StatementBOXFranklin43 min
Jul 1, 7:03 PM EDTSevere Thunderstorm WarningBOXHampden31 min
Jul 1, 2:15 PM EDTSpecial Weather StatementBOXProvidence45 min
Jul 1, 3:54 PM EDTSpecial Weather StatementBOXKent51 min
Jul 1, 4:16 PM EDTSpecial Weather StatementBOXProvidence44 min
Jul 1, 4:27 PM EDTSpecial Weather StatementBOXProvidence48 min
Jul 1, 2:45 PM EDTSpecial Weather StatementBOX45 min
Jul 1, 3:59 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region46 min
Jul 1, 4:55 PM EDTSpecial Weather StatementBOX50 min
Jul 1, 6:56 PM EDTSpecial Weather StatementBOX49 min
Jul 1, 7:10 PM EDTSpecial Weather StatementBOX50 min
Jul 1, 7:40 PM EDTAreal Flood WarningBOXNortheastern Connecticut Planning Region2 hr

Nearby

Small Craft Advisories in Massachusetts, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.